Nebraska, 2004

Flood in Nebraska, May 22 to 24, 2004

May 22 to 24, 2004 · NWS OAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 4:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 22, 4:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 AM CDT SAT MAY 22 2004

.DISCUSSION...
PRIMARY CONCERNS WILL BE THE PROSPECTS FOR SEVERE WEATHER AND
FLOODING AGAIN TONIGHT.  EARLY MORNING CONVECTION IS MOVING EAST AND
DYING...BUT ONLY AFTER LEAVING A SWATH OF VERY HEAVY RAIN FROM BOONE
AND PLATTE COUNTIES ENE TO WAYNE AND MONONA CO IOWA.  AN OUTFLOW
BOUNDARY HAS BEEN DRIVEN SOUTH OF BEATRICE AND WILL LIKELY STALL
NEAR THE KS/NE AND IA/MO BORDERS EARLY THIS MORNING.  EXPECT BOUNDARY
TO WEAKEN AND PUSH SOMEWHAT NORTH DURING THE DAY AS GRADIENT
TIGHTENS AROUND SFC LOW IN NW KS.  IT MAY MERGE WITH MAIN SYNOPTIC
BOUNDARY BY LATE AFTN OR REMAIN A SEPARATE FEATURE.  IN EITHER
CASE...THE ELEMENTS WILL BE IN PLACE FOR ANOTHER OUTBREAK OF SEVERE
WX AS THE SURFACE LOW EJECTS NORTHEAST TONIGHT...AS COVERED BY SPC
DISCUSSION.  SINCE MODELS SHOW MID LEVEL COOLING AS UPPER HEIGHTS
FALL...EXPECT THAT THIS AFTN THE CAP WILL BE BROKEN FARTHER SOUTH
THAN LAST NIGHT IN THE VCNTY OF THE SFC BOUNDARY.  LOW LEVEL JET
WILL PROVIDE VERY STRONG MOIST INFLOW...ESPECIALLY BEFORE 06Z.  THIS
WOULD MEAN THAT BOTH ETA AND GFS QPF MAY BE PLACED TOO FAR NORTH.
ISSUED A FLOOD WATCH AS FAR SOUTH AS OMAHA BETWEEN 4 PM AND 4 AM.

WITH FOCUS ON SHORT TERM EVENTS...DID NOT MAKE ANY GREAT CHANGES IN
LATER PERIODS OF THE FORECAST.  MADE SOME ADJUSTMENTS TOWARD
SEQUENCE OF LATEST GFS.  AFTER ANOTHER CHC OF PRECIP AS A WAVE
CROSSES THE AREA LATE SUNDAY NIGHT INTO MONDAY...SIGNIFICANT COOLING
WILL ARRIVE LASTING THROUGH WED.  FORECAST MAY NOT BE COOL ENOUGH
FOR SITUATION.  ALSO ADDED A FEW MORE PRECIP CHANCES LATE IN THE
WEEK AS RETURN FLOW SETS UP AGAIN...BUT WITH QUITE A FEW DOUBTS
ABOUT EXACT TIMING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 4 PM TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY
COUNTIES NORTHWARD.
IA...FLOOD WATCH 4 PM TO 4 AM SUN FROM POTTAWATTMIE COUNTY NORTHWARD.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

POLLACK
Hazardous weather outlook, May 22, 4:59 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
559 AM CDT SAT MAY 22 2004

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-221700-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
559 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP IN THE LATE AFTERNOON OR
EVENING HOURS ACROSS THE AREA.  THE PRIMARY HAZARDS WILL BE LARGE
HAIL...DAMAGING WINDS...AND FLOODING.  TORNADOES ARE ALSO POSSIBLE.

VERY UNSTABLE AIR WILL ONCE AGAIN DEVELOP ACROSS THE AREA IN THE
LATE AFTERNOON.  LOW PRESSURE WILL INTENSIFY OVER NORTH CENTRAL
KANSAS AND THEN MOVE NORTHEAST TONIGHT.  A STRONG LOW LEVEL JET WILL
PROVIDE ENOUGH SHEAR FOR SUPERCELL DEVELOPMENT.  TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY IN THE VICINITY OF A FRONT EXTENDING FROM
SOUTH CENTRAL NEBRASKA TO SOUTHWEST IOWA.  MOISTURE WILL ALSO BE
ABUNDANT...AND HEAVY RAIN MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION AFTER 3 PM
THIS AFTERNOON.

IAZ079-080-090-091-NEZ065>068-078-088>093-221700-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
559 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWESTERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP IN THE LATE AFTERNOON OR
EVENING HOURS ACROSS THE AREA.  THE PRIMARY HAZARDS WILL BE LARGE
HAIL AND DAMAGING WINDS.  TORNADOES ARE ALSO POSSIBLE.

VERY UNSTABLE AIR WILL ONCE AGAIN DEVELOP ACROSS THE AREA IN THE
LATE AFTERNOON.  LOW PRESSURE WILL INTENSIFY OVER NORTH CENTRAL
KANSAS AND THEN MOVE NORTHEAST TONIGHT.  A STRONG LOW LEVEL JET WILL
PROVIDE ENOUGH SHEAR FOR SUPERCELL DEVELOPMENT.  TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY IN THE VICINITY OF A FRONT EXTENDING FROM
SOUTH CENTRAL NEBRASKA TO SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION AFTER 3 PM
THIS AFTERNOON.

CHERMOK

In the hours before

Local storm report, May 22, 3:45 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
445 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             5 NW BLAIR              41.60N 96.21W
05/22/2004  0.75 INCH        WASHINGTON         NE   LAW ENFORCEMENT

&&

ZAPOTOCNY
Local storm report, May 22, 3:46 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
446 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HEAVY RAIN       HUMPHREY                41.69N 97.49W
05/22/2004  3.35 INCH        PLATTE             NE   FIRE DEPT/RESCUE

&&

ZAPOTOCNY
Local storm report, May 22, 3:47 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
447 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 AM     FLASH FLOOD      HUMPHREY                41.69N 97.49W
05/22/2004                   PLATTE             NE   FIRE DEPT/RESCUE

            GRAVEL ROADS AROUND HUMPHREY UNDER WATER.

&&

ZAPOTOCNY
Local storm report, May 22, 3:48 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
448 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      NEWMAN GROVE            41.75N 97.78W
05/22/2004                   MADISON            NE   LAW ENFORCEMENT

            HIGHWAY 45 CLOSED.

&&

ZAPOTOCNY
Special weather statement, May 22, 4:55 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 AM CDT SAT MAY 22 2004

IAZ055-056-069-221115-
HARRISON IA-POTTAWATTAMIE IA-SHELBY IA-
INCLUDING THE CITIES OF...COUNCIL BLUFFS...HARLAN
555 AM CDT SAT MAY 22 2004

THE SEVERE THUNDERSTORM WATCH NUMBER 246 HAS BEEN ALLOWED TO EXPIRE
FOR HARRISON...POTTAWATTAMIE...AND SHELBY COUNTIES IN IOWA.

ZAPOTOCNY
Special weather statement, May 22, 5:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 AM CDT SAT MAY 22 2004

IAZ043-079-080-090-091-NEZ030>034-042>045-050>053-065>068-078-221110-
BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-
LANCASTER-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA-
PLATTE-SALINE-SARPY-SAUNDERS-SEWARD-STANTON-WASHINGTON-
INCLUDING THE CITIES OF...ALBION...BELLEVUE...BLAIR...CLARINDA...
COLUMBUS...CRETE...FREMONT...LINCOLN...NEBRASKA CITY...NORFOLK...
OMAHA...ONAWA...RED OAK...SEWARD...SIDNEY...TEKAMAH
600 AM CDT SAT MAY 22 2004

SEVERE THUNDERSTORM WATCH NUMBER 246 HAD BEEN CANCELLED AT 400 AM
CDT FOR BOONE...BURT...BUTLER...CASS...COLFAX...CUMING...DODGE...
DOUGLAS...FREMONT IOWA...LANCASTER...MADISON...MILLS IOWA...
MONONA IOWA...MONTGOMERY IOWA...OTOE...PAGE IOWA...PLATTE...
SALINE...SARPY...SAUNDERS...SEWARD...STANTON AND WASHINGTON COUNTIES.

ZAPOTOCNY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Platte

When
May 22, 6:00 AM CST to May 24, 1:00 PM CST
Where
Platte forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Prolonged flooding continued over northern Platte county, especially from around Lindsay to near Platte Center, after the flash flooding subsided early Saturday morning. Most of the flooding was along Shell Creek and Tracey Creek where several county roads remained closed into Monday. Water also flowed across parts of Highway 81 near Platte Center and Highway 91 west of Lindsay. Both highways were either closed or had travel restricted to one lane for a while. The Platte Center fire station reported around 8 inches of rain over the weekend, and county road employees logged around 100 hours of overtime. Damage was at least 8000 to 10000 dollars to county roads and bridges.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396246.